Here are some of the latest health and medical news developments, compiled by the editors of HealthDay:
Essure Birth Control Device Requires New Black Box Warning: FDA
A new black box warning is needed on the Essure implantable birth control device, the U.S. Food and Drug Administration said in a guidance released Monday.
A black box warning is "designed to call attention to serious or life-threatening risks," according to the agency's website, CNN reported.
The FDA also said Essure maker Bayer needs to conduct a study to assess the "risks of the device in a real-world environment."
Essure is a permanent form of birth control for women. A coil placed in the fallopian tubes is meant to trigger the formation of scar tissue that prevents sperm from reaching and fertilizing eggs.
Between November 2002 and May 2015, more than 5,000 women filed complaints with the FDA about Essure. Problems include unplanned pregnancies, stillbirths, severe pain and bleeding, CNN reported.
"The FDA will use the results of (the Bayer) study to determine what, if any, further actions related to Essure are needed to protect public health," the agency said.
In addition, the FDA wants patients and doctors to sign a checklist before the device is implanted. It would include agreeing to a test three months after Essure is implanted to assess if it is in the correct location and functioning properly, CNN reported.
Patients are already advised to have a checkup three months after receiving the device, but some don't follow through.
In September, the FDA held a hearing about Essure and heard from women who filed complaints, health care providers and Bayer officials.
There is now a 60-day comment period for the public and industry to give feedback on the guidance, CNN reported.
Infant Receives New Heart After Cardiac Arrests
An infant who received a heart transplant after going into cardiac arrest twice is doing well, his parents and doctors say.
Lincoln Seay underwent a number of surgeries to keep his heart working after being born with a birth defect in which his heart was in the wrong place. But the operations did not solve the problem and doctors concluded the infant required a heart transplant, ABC News reported.
Parents Mindy and Rob Seay temporarily moved from Anchorage, Alaska to Seattle so that Lincoln had a better chance of receiving a transplant. But at 7 months of age, the infant's heart began to give out.
Lincoln went into cardiac arrest, but four days later a heart became available. He went into cardiac arrest again in the operating room as he was being prepared for the transplant.
"The remarkable thing was we were able to get him on machine quickly," transplant surgeon Dr. Michael McMullen, surgical director of heart transplantation at Seattle Children's Hospital, told ABC News. "It can take two hours and we did it in 12 minutes and doing CPR."
The transplant took hours, but there was an immediate difference in Lincoln.
"His color is incredibly different, it's pink and vibrant and he woke up with so much energy," Mindy Seay told ABC News. "We joked, 'He woke up thinking he was the Hulk.'"
Lincoln is still in the hospital, but there's a good chance he'll be able to go home within the next few months, McMullen said.
Potentially Deadly Painkiller Being Disguised as Less Powerful Drugs
Officials across the United States say they are seeing a growing number of cases where the potent painkiller fentanyl is disguised as less powerful pain drugs.
In recent months, there have been two dozen cases of fentanyl marked as oxycodone or Percocet, according to Tennessee authorities, the Associated Press reported.
Last summer, the San Francisco health department said several overdoses were caused by tablets that were labeled as Xanax but contained fentanyl. In Cleveland, a man was arrested after federal agents seized more than 900 fentanyl pills marked as oxycodone.
And in Canada, officals have issued warnings about recent cases of supposed oxycodone pills that contained fentanyl.
"These pills are truly a fatal overdose waiting to happen," Carole Rendon, acting U.S. attorney in Cleveland, told the AP.
Fentanyl is cheap to make illegally, so dealers can make more money by disguising it as oxycodone, which typically sells for more, Rendon explained.
"People might otherwise say, 'I know I can abuse this much of oxycodone,' and they may be in for a really, really bad surprise when they find out that's fentanyl and not oxycodone," Dr. Thomas Gilson, Cuyahoga County medical examiner, told the AP.
Disguised pills likely caused some of the county's 19 fentanyl-related overdose deaths in January, he said.
Fentanyl is 25 to 40 times stronger than heroin and in health care is typically used to ease chronic pain in dying cancer patients, the AP reported.
Between late 2013 and early 2015, fentanyl-related overdoses killed more than 700 people across the U.S., according to the Drug Enforcement Administration.
"The fact that fentanyl has been found in this form should hopefully make people nervous that do abuse these types of opiate pills, that they could be getting their hands on something even more lethal," said DEA spokesman Rich Isaacson.
Copyright © 2016
All rights reserved.
HealthDayNews articles are derived from various sources and do not reflect federal policy. healthfinder.gov does not endorse opinions, products, or services that may appear in news stories. For more information on health topics in the news, visit Health News on healthfinder.gov.
Note: Documents in PDF format require the Adobe Acrobat Reader®. If you experience problems with PDF documents, please download the latest version of the Reader®.